Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2016, 6:58 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2016, 6:58 PM CDT (23:58 UTC)
- Expired
- May 27, 2016, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
262
WUUS53 KDDC 272358
SVRDDC
KSC083-135-145-165-280045-
/O.NEW.KDDC.SV.W.0138.160527T2358Z-160528T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
NORTHERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 745 PM CDT
* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
BAZINE...MOVING NORTH AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAZINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3828 9954 3823 9975 3847 9988 3853 9958
TIME...MOT...LOC 2357Z 167DEG 15KT 3837 9968
HAIL...1.50IN
WIND...60MPH
$$
TURNER3 follow-up statements
544
WWUS53 KDDC 280011
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT FRI MAY 27 2016
KSC083-280020-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-160528T0045Z/
HODGEMAN KS-
711 PM CDT FRI MAY 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HODGEMAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 3828 9954 3829 9970 3847 9984 3853 9958
TIME...MOT...LOC 0010Z 167DEG 15KT 3843 9970
$$
KSC135-145-165-280045-
/O.CON.KDDC.SV.W.0138.000000T0000Z-160528T0045Z/
RUSH KS-PAWNEE KS-NESS KS-
711 PM CDT FRI MAY 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RUSH...NORTHWESTERN PAWNEE AND SOUTHEASTERN NESS
COUNTIES...
AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR BAZINE...
MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAZINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3828 9954 3829 9970 3847 9984 3853 9958
TIME...MOT...LOC 0010Z 167DEG 15KT 3843 9970
HAIL...1.00IN
WIND...60MPH
$$
TURNER617
WWUS53 KDDC 280026
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT FRI MAY 27 2016
KSC145-280035-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-160528T0045Z/
PAWNEE KS-
726 PM CDT FRI MAY 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3840 9956 3837 9975 3847 9984 3853 9958
TIME...MOT...LOC 0025Z 167DEG 15KT 3849 9972
$$
KSC135-165-280045-
/O.CON.KDDC.SV.W.0138.000000T0000Z-160528T0045Z/
RUSH KS-NESS KS-
726 PM CDT FRI MAY 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL RUSH AND EAST CENTRAL NESS COUNTIES...
AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BAZINE...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAZINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3840 9956 3837 9975 3847 9984 3853 9958
TIME...MOT...LOC 0025Z 167DEG 15KT 3849 9972
HAIL...1.25IN
WIND...60MPH
$$
TURNER384
WWUS53 KDDC 280036
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT FRI MAY 27 2016
KSC135-165-280046-
/O.EXP.KDDC.SV.W.0138.000000T0000Z-160528T0045Z/
RUSH KS-NESS KS-
736 PM CDT FRI MAY 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RUSH AND EAST
CENTRAL NESS COUNTIES WILL EXPIRE AT 745 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS WEAKENING AND
MOVING OUT OF THE WARNED AREA. THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE AT 745 PM.
LAT...LON 3840 9956 3837 9975 3847 9984 3853 9958
TIME...MOT...LOC 0034Z 167DEG 15KT 3849 9972
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:50 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 27, 5:50 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 550 PM CDT FRI MAY 27 2016 ...updated aviation... .SHORT TERM...(This evening through Saturday) Issued at 258 PM CDT Fri May 27 2016 Immediate concern is the areal coverage and intensity of convection the remainder of the afternoon into early evening. A relatively cold upper low was moving into west central Kansas this afternoon. It has developed a negative tilt as a speed max punches around the southern periphery. Lightning has increased dramatically under the cold pool across east central Colorado. Farther east, the westerly boundary layer surge had moved into my southeast counties. Across my northern counties an easterly flow has developed with increasing theta-e air. With the cold system moving east the likelihood of severe will continue into the early evening hours. Saturday should be a down day with the upper system far removed. .LONG TERM...(Saturday night through Friday) Issued at 258 PM CDT Fri May 27 2016 The upper flow becomes favorable again late in the weekend with lowering heights again across the southwest. Deep boundary layer moisture will be moving back into the high plains during the early part of the period. All the deterministic models due indicate at least a weak s/wv trough moving out late Sunday and these models generate an MCS looking signal. Additional chances for convection will exist until later in the week as it appears a strong s/wv trough drops southeast out of the northern branch of the westerlies. This should bring a fairly strong cool front south into western Kansas by Wednesday. Details beyond mid-week are uncertain. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri May 27 2016 VFR is expected through the TAF period. Have CB/TS for KDDC based off radar for the first few hours. Convection should be north of KGCK/KHYS. There will be a bkn080 deck. Winds will be southwesterly and eventually become W/NW 5-10 kt by morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 80 58 82 / 40 10 10 50 GCK 51 81 56 83 / 40 10 10 30 EHA 51 81 54 84 / 10 10 10 30 LBL 53 81 57 84 / 10 10 10 40 HYS 55 77 57 81 / 40 10 10 30 P28 58 81 62 82 / 40 10 10 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...Sugden
Hazardous weather outlook, May 27, 4:20 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT FRI MAY 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-280930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED FOG RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION... CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. HAZARDS WEATHER RISK... SATURDAY... NO HAZARDS. SUNDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 27, 5:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 S HEALY 38.56N 100.63W
05/10/2016 M1.75 INCH LANE KS LAW ENFORCEMENT
&&Local storm report, May 27, 5:58 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 13 S DIGHTON 38.29N 100.47W
05/27/2016 M1.00 INCH LANE KS STORM CHASER
&&Local storm report, May 27, 6:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TORNADO 2 E RANSOM 38.64N 99.89W
05/27/2016 NESS KS STORM CHASER
&&Local storm report, May 27, 6:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 2 E RANSOM 38.64N 99.89W
05/27/2016 NESS KS LAW ENFORCEMENT
&&Local storm report, May 27, 6:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 5 N ALAMOTA 38.51N 100.31W
05/27/2016 M1.00 INCH LANE KS STORM CHASER
&&Local storm report, May 27, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 4 ESE RANSOM 38.61N 99.86W
05/27/2016 NESS KS TRAINED SPOTTER
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:08 PM CDT | Tornado Warning | DDC | Hodgeman, Pawnee | 21 min |
| May 26, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 49 min |
| May 26, 7:14 PM CDT | Tornado Warning | DDC | Clark, Comanche, Kiowa | 31 min |
| May 26, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 48 min |
| May 26, 7:32 PM CDT | Tornado Warning | DDC | Scott | 30 min |
| May 26, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 47 min |
| May 26, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 16 min |
| May 26, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Rush, Stafford | 50 min |
| May 26, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Kiowa | 39 min |
| May 26, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 52 min |
| May 26, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 19 min |
| May 26, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 31 min |
| May 26, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 35 min |
| May 26, 9:04 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 26, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 18 min |
| May 26, 9:25 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 26, 9:33 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 42 min |
| May 26, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 36 min |
| May 26, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 16 min |
| May 26, 10:15 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| May 27, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| May 27, 4:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 64 min |
| May 27, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 54 min |
| May 27, 4:54 PM CDT | Tornado Warning | DDC | Scott | 36 min |
| May 27, 4:57 PM CDT | Tornado Warning | DDC | Lane, Scott | 33 min |
| May 27, 5:33 PM CDT | Tornado Warning | DDC | Lane | 27 min |
| May 27, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 35 min |
| May 27, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 62 min |
| May 27, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 40 min |
| May 27, 6:22 PM CDT | Tornado Warning | DDC | Ness, Trego | 23 min |
| May 27, 6:31 PM CDT | Tornado Warning | DDC | Lane, Ness | 18 min |
| May 27, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 30 min |
| May 27, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 15 min |
| May 27, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.